Georgia, 2023

Hail and Damaging Winds in Georgia, September 12, 2023

September 12, 2023 · NWS FFC · 11 events in 2 counties and zones

Respectable instability and moderate lift from a digging upper-level trough initiated scattered thunderstorms across portions of North and Central GA. A couple of storms in the Northwest ATL Metro were able to become strong with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Respectable instability and moderate lift from a digging upper-level trough initiated scattered thunderstorms across portions of North and Central GA. A couple of storms in the Northwest ATL Metro were able to become strong with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 12, 6:53 AM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Sep 12, 6:53 AM EST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
753 AM EDT Tue Sep 12 2023

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Wednesday)
Issued at 439 AM EDT Tue Sep 12 2023

Key Messages:

 - Afternoon diurnal thunderstorms expected across north and central
   Georgia today. Severe weather is not expected, but a strong
   thunderstorm cannot be ruled out.

 - Front will move into Georgia Tuesday night and stall just east of
   I-85 corridor. Wednesday rain chances will be highest to the east
   of this front.

Forecast:

Early morning showers have settled down and CWA is left with some
cloud cover in a few places. Cloud cover is help keep potential fog
development at bay where it exists, though we are seeing signs of
the usual mountain valley fog in the NE. Elsewhere, if you can see
the moon, you could see some shallow, patchy fog develop, especially
near bodies of water or open fields. This will quickly burn off with
sunrise.

Trough is finally digging out of Canada into the eastern CONUS
today. Shortwave is noted in water vapor imagery on the south side
of this trough. This wave will help drive front towards the CWA
today into tonight with plenty of moisture advection out ahead of
it. Atmosphere should be a bit more supportive of afternoon
convection today when compared to previous few days - expecting
greater coverage, so PoPs are a bit higher. Not much in the way of
shear, but CAPE does reach up to 2000+ J/kg with better upper level
support, so while not expecting anything severe, won't rule out a
few strong storms today.

Tonight, front moves into CWA. Some questions remain on just how
much rain/convection will accompany this. Expecting that storms and
showers will linger for a few hours past sunset before clearing.
Moisture pooling along and ahead of front may lead to some fog
formation if skies do clear for a bit.

Tomorrow, broader trough to the north will become increasingly more
negatively tilted, which should help drive cooler continental
airmass into CWA and give the front a bit of a shove, though the
real push may not be until closer to sunset. This will allow for
some afternoon convection once again along and ahead of the front.
Expected position of front to start day will be just east of I-85
corridor, so PoPs reflect best chances of storms out ahead of that.
Given combo of instability, a little bit better shear profile, and
forcing of front, will need to keep on eye on Wednesday in eastern
Georgia for some severe potential. Uncertainty and parameter space
is such that it doesn't warrant introduction of any risk areas
today, but some convective models are showing more robust convection
than previous days.

Lusk

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 439 AM EDT Tue Sep 12 2023

Key Messages:

 - Isolated thunderstorms have been introduced into the forecast
   for central and western Georgia Thursday through Saturday.

 - The next trough of low pressure could bring rain and
   thunderstorms to the region Sunday and Monday.

Thursday through Saturday:

The overall synoptic pattern remains unchanged for this period.
Hurricane Lee should be moving northward off the Atlantic Coast,
while a surface high will be in place over the Great Lakes. The
pressure gradient between the two should drive a wedge front into
Georgia Thursday and Friday. This pattern may break down somewhat
Saturday as Lee move further north. The main change for this period
appears to be with the placement of a mid level (~700 mb) trough
axis. Prior forecasts had this feature over Alabama/Mississippi
Thursday and Friday, but it is looking increasingly like it will be
over western Georgia during this period. Several weak shortwaves
could ride this trough east between Thursday and Friday resulting in
isolated thunderstorm activity despite limited moisture (GEFS & EPS
Mean PW values near 1.15 inches all three days) and instability.
With these changes in mind we have add a slight chance for
thunderstorms to the forecast in central Georgia Thursday and
western portions of Georgia Friday and Saturday.

The temperature forecast for this period remains relatively
unchanged. Due to the active wedge front temperatures should be at
or slightly below seasonal averages (1 to 3 degrees below average).
This should produce highs in the lower 80s for most, with 70s in the
mountains of north Georgia.

Early Next Week:

Ensemble guidance from the EPS and GEFS seems to be getting a better
grip on the timing of the next upper level trough. The majority of
ensemble members now favor Sunday/Monday for the passage of the
trough axis. Moisture return looks decent ahead of the trough with
mean PW values climbing back to around 1.5 inches. Toss in another
frontal boundary and there should be sufficient lift and moisture
for shower and thunderstorm activity. Our going forecast hones in on
the Sunday afternoon to Monday morning time period for the best rain
potential. This time period could still shift by 12 to 24 hours
given model uncertainties.

Albright

&&

.AVIATION...
(12Z TAFS)
Issued at 746 AM EDT Tue Sep 12 2023

VFR conditions to start TAF period. Sct afternoon thunderstorms
expected today. Cu field at around 4-5 kft during afternoon. Winds
will be SW at 4-8 kts. SHRA and TSRA could linger into overnight
hours. Chance of MVFR or IFR cigs/vsbys at all TAF sites by
sunrise on Wednesday.

//ATL Confidence...12Z Update...
Medium overnight cigs/vsbys. See above. High all others.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  85  64  80 /  30  20  10  10
Atlanta         69  86  65  82 /  30  20  10  10
Blairsville     60  79  55  76 /  30  20   0  10
Cartersville    65  84  61  81 /  30  10   0  10
Columbus        70  90  68  86 /  20  40  10  30
Gainesville     67  84  63  79 /  30  20  10  10
Macon           69  88  68  84 /  30  30  10  20
Rome            66  85  60  83 /  30  10   0  10
Peachtree City  66  86  64  82 /  20  20  10  20
Vidalia         71  89  70  85 /  40  50  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Lusk
LONG TERM....Albright
AVIATION...Lusk
Hazardous weather outlook, Sep 12, 3:38 AM EST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
438 AM EDT Tue Sep 12 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
438 AM EDT Tue Sep 12 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

The probability of widespread hazardous weather is low.

An isolated thunderstorms are expected between 2 PM and 2 AM, with
the greatest coverage occurring between 4 PM and 8 PM. Any storms
will be capable of frequent lightning and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms are expected each day through
Monday. Expect the greatest storm coverage to occur Wednesday,
then again Sunday afternoon through Monday. At this time the risk
for severe weather during any time period remain minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Local storm report, Sep 12, 8:40 AM EST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
940 AM EDT Tue Sep 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Dmg     3 W Williamson          33.18N 84.41W
09/11/2023                   Pike               GA   Mesonet

            Mesonet station UGA26 Williamson.

&&
Special weather statement, Sep 12, 11:47 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1247 PM EDT Tue Sep 12 2023

GAZ014-022>024-121715-
Hall GA-Banks GA-Dawson GA-Forsyth GA-
1247 PM EDT Tue Sep 12 2023

...A strong thunderstorm will impact portions of northeastern
Forsyth, northwestern Banks, southeastern Dawson and Hall Counties
through 115 PM EDT...

At 1247 PM EDT, a strong thunderstorm was over War Hill Park, or near
Gainesville, moving northeast at 25 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Gainesville, Homer, Oakwood, Lula, Clermont, Gillsville, Murrayville,
Oscarville, Hollingsworth, War Hill Park, and Chestatee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3450 8378 3450 8367 3443 8361 3448 8356
      3449 8353 3436 8346 3422 8396 3439 8405
      3446 8389 3448 8388 3451 8382 3450 8379
      3451 8378
TIME...MOT...LOC 1647Z 246DEG 21KT 3435 8393

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Atlanta radar (KFFC), 79 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Paulding

When
September 12, 12:00 PM EST
Where
Paulding County, 1.7 mi NNE of Crowville
Deaths
1 direct, 0 indirect
Reported by
Public
Coordinates
34.054, -84.761

Lightning struck a person while playing golf on September 12, 2023. Unfortunately, the person passed away several days later. Very little media attention existed at the time of occurrence. A reporter from St. Louis was doing a follow-up story on this with the family and notified the appropriate NWS personnel months later.

Thunderstorm Wind, Paulding

When
September 12, 3:55 PM EST to 3:57 PM EST
Where
Paulding County, 4.87 mi N of Remus
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.050, -84.870

Tree down at Narroway Church Cir and Abigail Way.

Thunderstorm Wind, Paulding

When
September 12, 4:05 PM EST to 4:07 PM EST
Where
Paulding County, 1.72 mi E of Mill Creek Station
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.980, -84.740

Trees and power lines in intersection of Due West Rd and Hwy 92.

Thunderstorm Wind, Paulding

When
September 12, 4:05 PM EST to 4:07 PM EST
Where
Paulding County, 1.72 mi E of New Hope
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.950, -84.750

Power lines and trees down in Roadway of Brooks Rackley Rd and Wildwood Way.

Hail, Paulding

When
September 12, 4:10 PM EST to 4:11 PM EST
Where
Paulding County, 0.73 mi SSW of Roxana
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.010, -84.755

Quarter sized hail reported at intersection of Cedarcrest Rd and Dallas Acworth Hwy.

Hail, Cobb

When
September 12, 4:15 PM EST to 4:17 PM EST
Where
Cobb County, 2.95 mi WNW of Due West
Measured
1 in hail
Reported by
Public
Coordinates
33.980, -84.720

Quarter sized hail at the intersection of Fairwood Dr and Fairwood Ct.

Hail, Paulding

When
September 12, 4:16 PM EST to 4:17 PM EST
Where
Paulding County, 0.48 mi S of Roxana
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.013, -84.749

Quarter inch hail at Mary Wallace Way and Royal Sunset Dr.

Hail, Cobb

When
September 12, 4:17 PM EST to 4:18 PM EST
Where
Cobb County, 3.86 mi NNW of Due West
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.020, -84.700

Quarter sized hail near Mars Hill Rd and Old Stilesboro Rd NW.

Hail, Cobb

When
September 12, 4:17 PM EST to 4:18 PM EST
Where
Cobb County, 3.48 mi WNW of Due West
Measured
1.5 in hail
Reported by
Public
Coordinates
33.995, -84.723

Gold Ball sized hail at Brookestone Country Club near Brookstone Dr NW and Burnt Hickory Rd NW.

Hail, Cobb

When
September 12, 4:20 PM EST to 4:21 PM EST
Where
Cobb County, 3.54 mi NW of Due West
Measured
1.25 in hail
Reported by
Public
Coordinates
34.000, -84.720

Half Dollar-sized hail at intersection of Brookstone Dr NW and Mclain Rd.

Hail, Cobb

When
September 12, 4:25 PM EST to 4:26 PM EST
Where
Cobb County, 2.53 mi W of Due West
Measured
1.75 in hail
Reported by
Public
Coordinates
33.975, -84.714

Golf Ball size hail at Mars Hill Rd and Hadaway Rd.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Paulding2023-09-1529MaleGolfingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155058, 1141900, 1141899, 1141901, 1141891, 1141892, 1141894, 1141895, 1141897, 1141896, 1141898.